Donate

Persistent Epididymitis


#1

About 3.5 months post vasectomy here. Had a very painful procedure and initial recovery, then diagnosed with epididymits at 3 weeks post op. Was given 14 day course of levaquin plus 1,000 mg of naproxen per day. Symptoms improved but definitely not 100%. Given another course of levaquin and naproxen. Symptoms improved again although less markedly. Doc then told me to take a wait and see approach for a few weeks. I waited about a month or so before another follow up with him. In that time I got a 2nd opinion, got an ultrasound but nothing came back besides a mild varicocele. During that time I was also taking a lot of NSAIDs to help with the discomfort, and ended up getting an ulcer. Yesterday was the most recent follow up and he prescribed another round of antibiotics and celebrex instead of Naproxen because of the ulcer, but the pharmacist said to be careful with the celebrex if I have an ulcer. I’m not super hopeful that I will improve with another round of antibiotics but I guess it’s worth a shot. Anyone have a similar experience? Also, he keeps prescribing anti inflamatories saying something like “they help the antibiotics penetrate the epididymis” but the pharmacist seemed dubious about this. Can anyone here comment on whether this is actually true?

All in all my discomfort isn’t that bad but definitely enough to impair my quality of life. No issues with pain while ejaculating or anything like that, but I do feel slightly more tender in the epididymis when I’m erect.

Feel so bad for some of you guys on here that are in much worse shape. Thanks for keeping this forum going and really appreciate the valuable info I’ve learned from looking through this forum over the past couple of months.

If anyone has any recommendations I’m all ears.

Thanks again.


#2

I don’t have much input for you brother. Type keywords into the search bar on this site, and you will find numerous threads and posts that read very much like yours.

The only thing that’s coming to mind to possibly try beyond your uro/docs advice is papaya seed powder on top of your antibiotic treatments, or all by itself. It might be a long shot, but providing you do your own homework regarding dosage, possible side effects, etc, I don’t see what you’ve got to loose.

Type ‘congestion pain cured with papaya seed powder’ into the search bar on this site. That thread is definitely a wealth of information, etc.

While this advice may, or may not be helpful to you, your the one asking for help, and/or advice, and this is about the best I know to tell you at this point.

Keep us posted, and good luck.


#3

Several questions:

  1. Is the Dr. prescribing the antibiotics and anti-inflammatories the same Dr. who did the vasectomy?
  2. Wasn’t Levaquin taken off the market or at least widely panned as dangerous by the FDA in 2017?
  3. Have you had a positive test for a bacterial infection?

Many of us on here were told me “must” have epididymitis (infection version) because, of course, vasectomy isn’t dangerous and the pains couldn’t possibly be due to the vasectomy.

He could be right, I’ve just been around enough to have seen many guys, myself included, go down this antibiotic rabbit hole and just waste time.


#4

Yes same Dr. prescribing as the one who did vasectomy.

I don’t think there’s any truth to levaquin being pulled from the market. Don’t see any reputable articles that confirm that one that went around on this board. Note the source of that article you’re referring to.

Not sure what you mean by a positive test for bacterial infection? Doc said no way to take a culture if that’s what you mean. Unless you know something I don’t.

On another round of antibiotics now, lots of warm baths, ice, papaya seed powder. Fingers crossed.


#5

I know I’m jaded on this. I returned to my vasectomist when my pain started 8 months post-vas. He ran me through batteries of tests that, in retrospect, seemed designed to prove my pains were due to anything but the vasectomy. Then, absent any evidence, he kicked me to the curb.

You’re right, my recall was from this forum. I did a quick google search and saw that the FDA added new warnings. One article appears to indicate that Janssen is no longer making Levaquin but that stocks in the supply chain are enough 'til 2020

I know they ran a culture on my semen at my first in-office visit with the Cleveland Clinic uro who did my reversal back in 2006. Thinking about it, that would’ve only shown a prostate infection since the epi’s were blocked off at that point.

Always a good idea to try the least invasive options first.


#6

don’t forget supportive underwear or a at least breifs. I have changed over to either briefs or the UFM underwear for added support which have helped me. Also i found success with Naproxen for the inflammation in conjuction with papaya seed powder and tumeric. Of course every case is different but if your main issue is inflammation might be worth a shot.


#7

Hi,
In a similar boat as you. Got antibiotics after a little more than a month for epididymitis. Took the course, felt a distinct change in symptoms, then started on papaya seed powder.
I’m about 4 months removed from the operation and 1.5 from the antibiotics. I want to know about your pain:
1- is pain consistent or does it come and go each day?
2 - has it reduced over time?
3 - is it located in the area of the pain you felt prior to antibiotics?

I’m asking because my family doctor (and other doctors, including a urologist) told me that healing from a long case of epididymitis can take months. Whereas that is apparently common knowledge about epididymitis, it’s hard to say whether the pain is from that or PVP


#8
  1. Pain is not really consistent. Comes and goes and is really only when I stand up from sitting mostly. Also part of my left ball is tender to the touch, I guess from the epididymis being inflamed.

  2. My experience from the beginning has been bad, was in a lot of pain post-op and then the infection was found 3 weeks post op. So yes it has improved with each round of antibiotics, but it was starting from a low bar. Getting the ulcer from taking too many NSAIDS was definitely a low point. And now don’t have many options for pain reduction, although thankfully I’m not in too bad a shape compared to some people on this forum.

  3. Location of pain changes a little bit here and there but not really that much. My guess is it’s just inflammation from the infection or from the trauma of the procedure. Praying that it resolves in time.

NC79 - Very much wish I could take Naproxen but I can’t right now due to the ulcer issue. Sucks. Urologist gave me celebrex but I’m a little leary of that even. Just Tyelenol when it flares up, and it doesn’t help that much.


#9

Gotcha,
Our stories (mine’s posted) and symptoms seems similar although I had less antibiotics (1 course of 14 day treatment - cipro).
The encouraging part is that antibiotics made a difference in sensation and that pain has reduced. Whether it keeps reducing will be seen, but I suppose we’re both playing the waiting game.
I can say papaya seed powder may be helping. That said, some people have a hard time digesting it so you may want to wait for the ulcer to heal more before starting it.
I also found that vigorous exercise (running; sports that aren’t too jumpy or cycling) actually decreases pain temporarily without a compensatory uptick later.
I’d also suggest brief/supportive underwear, but you are probably on top of that.
It is conceivable that we’re just healing from a long case of bacterial epididymitis that went untreated for some time. You’ve just got to decide if it is likely you got the infection because if you can account for how you got it, then maybe time will heal all wounds.
And at those low moments, remember the pain you had 3 months back. Staying positive is easier when there’s been some progress.


#10

if you google “levaquin removed from the market” you will see it is quietly being removed, though “generic” versions are still out there and a good portion of doctors aren’t up to date on FDA recommendations, sadly.

Cipro is in the same category as levaquin.

Good that it seemed to help you guys, but playing with fire, imo.

Beyond the ADRs of floraquinolones, lots of abx, and especially strong abx, can really mess up your gut flora.